The Mathematical Institute, University of Oxford, Eprints Archive

Fast solvers for optimal control problems from pattern formation

Stoll, Martin and Pearson, J W and Maini, P K (2015) Fast solvers for optimal control problems from pattern formation. Journal of Computational Physics, 304 (1). pp. 27-45.

[img]
Preview
PDF
1MB

Abstract

The modeling of pattern formation in biological systems using various models of reaction–diffusion type has been an active research topic for many years. We here look at a parameter identification (or PDE-constrained optimization) problem where the Schnakenberg and Gierer–Meinhardt equations, two well-known pattern formation models, form the constraints to an objective function. Our main focus is on the efficient solution of the associated nonlinear programming problems via a Lagrange–Newton scheme. In particular we focus on the fast and robust solution of the resulting large linear systems, which are of saddle point form. We illustrate this by considering several two- and three-dimensional setups for both models. Additionally, we discuss an image-driven formulation that allows us to identify parameters of the model to match an observed quantity obtained from an image.

Item Type:Article
Uncontrolled Keywords:PDE-constrained optimization; Reaction–diffusion; Pattern formation; Newton iteration; Preconditioning; Schur complement
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:1917
Deposited By: Philip Maini
Deposited On:15 Dec 2015 07:26
Last Modified:15 Dec 2015 07:26

Repository Staff Only: item control page